Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 5, 2017, 5:11 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 5:11 PM EDT (21:11 UTC)
- Expired
- Apr 5, 2017, 5:40 PM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 97 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
518
WUUS52 KILM 052111
SVRILM
SCC043-089-052215-
/O.NEW.KILM.SV.W.0018.170405T2111Z-170405T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
511 PM EDT WED APR 5 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northern Georgetown County in northeastern South Carolina...
Southeastern Williamsburg County in northeastern South Carolina...
* Until 615 PM EDT
* At 510 PM EDT, a severe thunderstorm was located over Trio, or 17
miles southeast of Kingstree, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Andrews, Rhems, Outland, Trio, Warsaw, Earle, Yauhannah, Nesmith,
Morrisville, Henry and Oatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.
LAT...LON 3348 7981 3380 7936 3374 7929 3372 7929
3372 7927 3371 7927 3370 7926 3370 7924
3369 7924 3360 7913 3333 7969
TIME...MOT...LOC 2110Z 236DEG 16KT 3345 7969
HAIL...1.00IN
WIND...60MPH
$$
MBB1 follow-up statement
653
WWUS52 KILM 052140
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
540 PM EDT WED APR 5 2017
SCC043-089-052146-
/O.CAN.KILM.SV.W.0018.000000T0000Z-170405T2215Z/
Georgetown SC-Williamsburg SC-
540 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GEORGETOWN AND
SOUTHEASTERN WILLIAMSBURG COUNTIES IS CANCELLED...
A tornado warning is in effect until 615 pm and radar still
indicates a tornado near Rhems in Georgetown County.
A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.
The severe thunderstorm warning has been cancelled.
LAT...LON 3348 7981 3380 7936 3374 7929 3372 7929
3372 7927 3371 7927 3370 7926 3370 7924
3369 7924 3360 7913 3333 7969
TIME...MOT...LOC 2134Z 236DEG 16KT 3351 7957
$$
RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:46 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 5, 2:46 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
246 PM EDT Wed Apr 5 2017
.SYNOPSIS...
The risk for widespread severe weather to include strong
tornadoes, destructive thunderstorm wind gusts frequent deadly
lighting and torrential rainfall capable of flooding will end
with the passage of a cold front Thursday morning. There is a
likelihood of widespread severe weather during the nighttime
hours. In the wake of the severe weather, strong non-thunderstorm
winds may produce further damage Thursday and Thursday night.
It will be dry and cooler Friday and Saturday with dry weather
continuing into the middle of next week as temperatures warm.
An approaching cold front may bring showers and thunderstorms to
the area again later Wednesday or on Thursday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A Tornado Watch is in effect for much
of the area into this eve. Additional watches are expected
during the night.
Dynamic storm system knocking on our door this afternoon with
widespread severe convection to our west and southwest. The
upper level difluence is driving the activity to our west and
this will eventually drift east and by 20-22z the western areas
should start getting in on the action. HIgh resolution guidance
still points to good coverage beginning at this time and
drifting east through the evening hours.
The second and more significant round of convection should occur
with the front beginning around 09 UTC through 12 UTC. There should
be a lull from around 03 through 09 UTC but given the three distinct
areas upstream this might be optimistic. Nonetheless the trends will
be subtle going from categorical to high likely values.
Regarding the severe potential, it appears all elements are in play
later this afternoon and evening with supercells and tornadoes
occurring in the convection to the west. However the higher and more
concerning threat arrives for us late tonight with the front. Some
tornado parameters are exceedingly high so this is probably the
higher risk of tornadoes. 850-925mb winds around 60 knots and early
spring freezing levels continue to make high winds and large hail in
play respectively. Beyond this strong winds will continue after the
front and with deep mixing and some wet ground, will issue a wind
advisory. Guidance has dropped back on the winds a little but some
sustained values above twenty on any guidance bulletin always spells
a very gusty day.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Breezy cool advection regime Thursday night
with clearing skies. And although certainly not as windy as Thursday
afternoon I could see how our wind forecast may be considerably
underdone. There is still a rather pinched gradient and 40kt winds
remain in the 925-850mb layers, all while a 30 s-1 vort and 80kt
500mb jet streaks overhead. Temperatures will drop all night,
driven by both the diurnal cycle and the CAA. Friday will remain
breezy and unseasonably cool as the upper trough remains overhead and
much weaker impulses ripple through it, likely creating an agitated
cu field over mainly NC counties. The last of teh upper energy moves
through at the end of the period and the gradient finally eases more
noticeably. The chilly airmass and weak element of radiational
cooling (weak cause winds do not go calm) will allow most places to
chill down to within a few degrees either side of 40).
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 PM Wednesday...The closed and expansive upper low
over the NE states is progged to weaken and open up as it moves
northeast away from the U.S. during Saturday with high pressure
taking over. The weather will be dry through the period
although an approaching cold front may bring a chance for
showers and thunderstorms later on Wednesday or on Thursday.
Temperatures will be near to slightly below normal Sat, then a
warming trend.
Temperatures will be as cool as around 40 to the mid 40s Sat
morning, and this will be the coolest period of the forecast.
The warmest days will be Mon through Wed with highs in the upper
70s to around 80, but cooler at the beaches.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Expect rugged conditions for aviation concerns
starting later this afternoon and continuing through the mid
morning hours Thursday. Expect two maybe three rounds of
thunderstorms starting later this afternoon with a possible lull
later this evening and a narrow strongly forced severe line of
convection in the early morning hours Thursday. I did address
the highest pops around 00 UTC and 09 UTC with IFR conditions
with mostly MVFR outside of these times. The lull may occur from
03 to 09 UTC but some of the guidance shows almost continuous
coverage so this forecast could be optimistic. Still I didn't
want to put prevailing thunder for too many consecutive hours.
Winds will increase steadily through the period and continue to
veer to more of a southwesterly direction.
Extended outlook...Mostly VFR conditions expected through the
weekend into early next week.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Winds and seas will continue to
increase through the afternoon and overnight hours as a dynamic
storm system continues to move east. We continue to have a Gale
Warning up for all waters beginning at 4 AM running through
Friday morning. No reason to make changes here. Seas will likely
reach 8-11 feet during the period and winds, with convective
mixing still somewhat challenged due to cooler water
temperatures, will be 25-30 knots sustained with an hour or two
of 30-35 knots with higher gusts throughout.
SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Solid SCA expected including gale force
gusts that may or may not be frequent enough to merit a continuation
of the current Gale Warning through Friday in the strong post-
frontal offshore flow. Abatement of conditions will be gradual
Friday night but may still represent the timeframe that flags are
lowered, though cautionary headlines may still be needed.
LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Wednesday...Small Craft Should Exercise Caution
conditions may linger into Sat, but overall marine conditions
will be improving quickly. Wind speeds during this forecast
period will be no higher than about 10 to 15 kt. Seas will be
dropping to 2 to 4 ft during Sat afternoon and 2 ft or less for
the second half of the weekend and into the middle of next
week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for SCZ017-
023-024-032-033-039-053>056.
NC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for NCZ087-
096-099-105>110.
MARINE...Gale Warning from 4 AM Thursday to 6 AM EDT Friday for AMZ250-
252-254-256.
&&
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...RJD
AVIATION...SHKHazardous weather outlook, Apr 5, 3:03 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 303 PM EDT Wed Apr 5 2017 AMZ250-252-254-256-061915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 303 PM EDT Wed Apr 5 2017 ...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 6 AM EDT FRIDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105>110-061915- Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick- 303 PM EDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible later today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-SCZ017-023-024-032-033-039-053>056-061915- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 303 PM EDT Wed Apr 5 2017 ...TORNADO WATCH 126 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 15
In the hours before
Special weather statement, Apr 5, 4:37 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
437 PM EDT WED APR 5 2017
SCZ039-052115-
Williamsburg SC-
437 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 515 PM
EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Stephen, or 17 miles southwest of Kingstree, moving northeast at
30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingstree, Rhems, Trio, Warsaw, Salters, Nesmith, Gourdin,
Indiantown, Earle, Morrisville, Henry, Lane, Greeleyville, Stuckey
and Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.
LAT...LON 3354 8008 3382 7967 3382 7964 3378 7953
3368 7941 3360 7944 3357 7943 3347 7957
3338 7981 3343 7988 3344 7987 3350 7996
3351 8000 3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 2036Z 242DEG 28KT 3345 7994
MBBSpecial weather statement, Apr 5, 4:42 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
442 PM EDT WED APR 5 2017
SCZ024-032-033-052115-
Marion SC-Florence SC-Dillon SC-
442 PM EDT WED APR 5 2017
...SPECIAL WEATHER STATEMENT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Brick, or 12 miles northwest of Marion, moving northeast at 35
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. Funnel clouds may also be sighted.
Locations impacted include...
Dillon, Latta, Sellers, Floydale, Blue Brick, Hamer, Oak Grove, South
Of The Border, Little Rock and Mcleod Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
North Carolina...and northeastern South Carolina.
LAT...LON 3436 7914 3415 7959 3429 7969 3429 7968
3431 7967 3430 7963 3441 7957 3456 7937
TIME...MOT...LOC 2042Z 235DEG 31KT 3428 7957
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:18 AM EDT | Gale Warning | ILM | 54 hr | |
| Apr 5, 2:59 PM EDT | Wind Advisory | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 31 hr |
| Apr 5, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 59 min |
| Apr 5, 4:37 PM EDT | Special Weather Statement | ILM | Williamsburg | 38 min |
| Apr 5, 4:42 PM EDT | Special Weather Statement | ILM | Dillon | 33 min |
| Apr 5, 4:52 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence, Williamsburg | 3 hr |
| Apr 5, 5:02 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 58 min |
| Apr 5, 5:24 PM EDT | Tornado Warning | ILM | Georgetown, Marion, Williamsburg | 51 min |
| Apr 5, 5:53 PM EDT | Tornado Warning | ILM | Horry | 42 min |
| Apr 5, 6:58 PM EDT | Special Weather Statement | ILM | Horry | 32 min |
| Apr 5, 7:16 PM EDT | Special Marine Warning | ILM | 29 min | |
| Apr 5, 7:44 PM EDT | Special Marine Warning | ILM | 61 min | |
| Apr 5, 7:48 PM EDT | Special Marine Warning | ILM | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.